Q-Can you tell me about the drug Melleril, please? My handicapped daughter was put on 150 mg a day which has been reduced to 50 mg twice daily.
She rocks herself constantly, is a zombie, and has gone from being a happy girl to someone getting minor epileptic fits. These immobilise her with her eyes open so wide, and she appears so worried as if to say “what is happening to me?” This lasts for from five to seven minutes.
The last fit she had started with her hands trembling dreadfully and then progressed to the aforementioned state. I asked the doctor to please start reducing her dosage by two and a half milligrams and then, if there were no ill effects after, say, 10-14 days, by another two and a half milligrams and so on, until she was off it. The reply? “When the community home has enough staff, then I’ll start reducing it by 10 mg at a time and, if the staff find her difficult, I’ll put it up again. If she goes on having minor epileptic fits, then I’ll put her on another medication as well for her epilepsy.”
The Melleril is causing these disturbing minor fits and so he’ll put her on more medication, and what will be the side effects from that? Lorna does not need medication, but it is easier to look after a zombie than someone who is interested in life and living. PC, Isle of Man
A-Melleril (thioridazine) is one of the phenothiazine antipsychotic or neuroleptic drugs, which is intended for the treatment of schizophrenia. Nevertheless, according to the Health Research Group (HRG), the Ralph Nader founded American watchdog agency, this category of drugs is frequently used as a sedative for patients in institutions like community or nursing homes (Am J Public Health, 1980; 70: 485-91).
In an investigation into the misuse of this category of drugs, HRG found two studies showing that, ironically, it is usually the most alert and least disabled of patients (in other words, those most likely to be troublemakers in an institutional setting) who are most often given the drug in order to stupify them into compliance. Most often, these drugs are given to control wandering, belligerence, insomnia or agitation. But often, these are completely appropriate responses to a change in circumstances.
One study found that those patients who often behaved this way at the end of the day were more likely to have been in their room less than a month, to have arrived at the home more recently or to have been awakened during the evening shift. This suggests that theirs is a perfectly human response to a change in routine, a situation that destabilises even the most even keeled of us at some point in our lives.
You haven’t mentioned the nature of your daughter’s handicap, but she doesn’t seem to fall into the category that needs this drug. As her doctor has indicated, it’s being prescribed for the benefit of the staff and not her.
The Compendium of Data Sheets (Datapharm Publications) notes the following about this drug: “Even in low dosage, in susceptible (especially non psychotic) individuals, Melleril may cause feelings of being mentally dulled or slowed down, nausea, dizziness, headache, or paradoxical effects of excitement, agitation or insomnia. Confusional states or epileptic fits can occur.”
In other words, it’s highly likely that the drug is causing the fits. Brain changes are also more likely among patients with low potassium levels.
“At higher dose levels, as with other phenothiazines, ECG changes such as prolongation of the Q-T interval, flattening of the T wave and the appearance of U waves have been reported,” adds the data sheet.
There is no doubt that these drugs have dangerous effects, so much so that a group of US physicians who specialise in drugs for the geriatic condemned antipsychotics as being questionable for nursing home patients, particularly because of the frequency of serious side effects.
Top of the list is irreversible tardive dyskinesia (TD). This condition affecting the nervous system is characterised by involuntary movements of the face, including the tongue and lips, and sometimes the extremities or trunk. In the majority of cases, the effects are irreversible and can even cause difficulty swallowing.
Some 200,000 patients in the US have TD solely as a result of antipsychotic drugs, one quarter of whom are patients in nursing homes. Shockingly, says the HRG, 80 per cent of these drugs were not necessary (Wolfe S et al, Worse Pills, Best Pills II, Washington, DC: Public Citizen Health Research Group, 1993). Nearly a third of all patients who take antipsychotics develop TD, and there is no such thing as a ‘safe’ dose. Cases of TD have been reported in patients taking low doses of antipsychotics for a short period of time.
Closely related to TD is drug induced parkinsonism, also commonly caused by antipsychotics in general, though less so with Melleril. This condition produces symptoms very redolent of Parkinson’s disease: tremors, odd body movements, stiffness in the trunk, spasm and the characteristic mask like face. Indeed, according to one study, more than half of patients diagnosed with Parkinson’s actually are suffering from the side effects of drugs. Although these side effects can more easily clear up than TD, once the patient is off the drug, more than 10 per cent of patients taking antipsychotics continue to show signs of parkinsonism for as much as a year after they’ve stopped the drug.
Melleril and other antipsychotics also cause weakness and other muscular symptoms, and a host of anticholinergic effects, including mental changes such as confusion, impaired attention, problems with short term memory and general disorientation, and blurred vision, dry mouth and constipation.
Patients taking antipsychotics also have a very disturbed type of sleep, which can affect them for up to a day after a single dose, says the HRG (Worse Pills, Best Pills II).
Hypotension a lowering of blood pressure to levels which are too low is yet another danger of these drugs. In 16,000 senior adults, says the HRG, antipsychotics are to blame for drug induced falls and hip fracture.
Like all phenothiazines, Melleril can cause cardiac arrhythmias. Sudden, unexplained deaths apparently due to arrhythmias or cardiac arrest have been reported with this drug, says its data sheet. Progressive loss of vision and brown tinted vision as though your entire world has been dulled with decreased visual acuity have been reported.
This drug can also cause a decrease in certain blood cells, so you need to make sure your daughter’s blood count is checked regularly. It can also cause photosensitivity, hepatitis, liver dysfunction, increased melanin pigmentation, increased blood cholesterol, hyperglycaemia and even megacolon.
Very rarely, the drug can cause a condition called ‘neuroleptic malignant syndrome’, which causes muscular rigidity, a raised body temperature, an altered mental state and instability of the autonomic functions. In these instances, the drug must be stopped immediately.
The attitude of your daughter’s doctor is nothing short of shameful. He is has virtually admitted that he has prescribed the drug in order to make your daughter into a docile patient.
It is also quite ignorant of him to rely on antiepileptic drugs to control her fits. Melleril’s data sheet advises that the drug interacts adversely with numerous drugs and that it may affect the metabolism of “. . . phenytoin and other anticonvulsants”.
You haven’t mentioned your daughter’s age, or the nature of her handicap or whether she is sectioned. But, as the drug is not a ‘life or death’, you probably have the right on behalf of your daughter to refuse it as a course of treatment. If she is considered able enough to make up her own mind, she can refuse the drug herself. You may wish to contact MIND, the mental health organisation (information helpline: 0845 766 0163), which may be able to help you.
We would strongly advise you to quit this doctor and find another who isn’t so liberal with his prescription pad. Once you have done so, you may wish to consider making a formal complaint about the first doctor to the General Medical Council. If your doctor (and you) do determine that your daughter needs a sedative, there are far less dangerous ones than the antipsychotic family, although we have to warn you that all tranquillisers can cause dependency (see WDDTY, vol 1 no 4 and vol 8 no 11).
If your daughter does come off the drug, make sure she does so gradually as sudden withdrawal will cause nausea, vomiting and other withdrawal symptoms.
A variety of nutritional therapies can maximise her standard of living and also make her a reasonable patient. See our Guide to Mental Health for some suggestions.